Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2003, 7:19 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2003, 7:19 PM EDT (23:19 UTC)
- Expired
- Jul 4, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 042321 FFWPBZ PAC051-050215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 719 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 1015 PM EDT * AT 719 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL MOVING INTO THE NORTHERN PORTION OF THE COUNTY. THIS RAINFALL WILL BE HEAVY ENOUGH TO CAUSE STREAMS AND CREEKS TO OVERFLOW THEIR BANKS. * OTHER LOCATIONS IN THE WARNING INCLUDE...DUNBAR...EAST UNIONTOWN... FAIRCHANCE...HOPWOOD...LEITH-HATFIELD...NEW SALEM-BUFFINGTON... PERRYOPOLIS AND SOUTH CONNELLSVILLE... <<CALL TO ACTION>>THIS IS A DANGEROUS SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 050112 FFSPBZ PAC051-129-050215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 910 PM EDT FRI JUL 4 2003 THE FLASH FLOOD WARNINGS THAT WERE IN EFFECT FOR WESTMORELAND AND FAYETTE COUNTIES IN PENNSYLVANIA...HAVE BEEN CANCELED. THE HEAVY RAINS HAVE MOVED SOUTHEAST AND DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:05 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 5:05 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003
ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.
EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO
.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.
LAGHazardous weather outlook, Jul 4, 5:50 AM EDT, 13 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-031150- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 550 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN TUESDAY AS A COLD FRONT MOVES INTO THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.
In the hours before
Local storm report, Jul 4, 5:38 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
538 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WALHONDING OH WIND DAMAGE
07/04/03 COSHOCTON LARGE TREES DOWNREPORTED
BY EMERGENCY MANAGEMENT
0519 PM SALEM OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0515 PM MALVERN OHIO WIND DAMAGE
07/04/03 CARROLL TREES DOWN REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 4, 5:46 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
546 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM HANOVERTON OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN IN HANOVERTON.
PONDING OF WATER ON
INTERSECTION OF ROUTE 30
AND ROUTE 9. POWERLINES
DOWN 1.5 MILES NORTH OF
HANOVERTON ON ROUTE 9.
0537 PM HANOVERTON OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN IN HANOVERTON.
PONDING OF WATER AT
INTERSECTION OF ROUTES 30
AND 9. POWERLINES DOWN 1.5
MILES NORTH OF HANOVERTON
ON ROUTE 9 REPORTED BY
SKYWARN SPOTTERS.Local storm report, Jul 4, 6:01 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
601 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 N CAMBRIDGE OH WIND DAMAGE
07/04/03 GUERNSEY LARGE TREE DOWN ON OLD
21REPORTED BY EMERGENCY
MANAGEMENT
0546 PM TAPPAN LAKE OH WIND DAMAGE
07/04/03 HARRISON LARGE TREE DOWN REPORTED
BY LAW ENFORCEMENTLocal storm report, Jul 4, 6:15 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
615 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM HOPEWELL PA 58 MPH TSTM WIND GUST
07/04/03 BEAVER SKYWARN SPOTTERS REPORTED
NUMEROUS TREE LIMBS DOWN.
0606 PM NEW BRIGHTON PA MPH TSTM WIND GUST
07/04/03 BEAVER TREES DOWN ON ELMBROOK
ROAD REPORTED BY PUBLIC.Local storm report, Jul 4, 6:28 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
628 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM MORNING SIDE PA 1.00 INCH HAIL
07/04/03 ALLEGHENY REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 4, 7:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
719 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM PITTSBURGH PA FLASH FLOODS
07/04/03 ALLEGHENY NUMEROUS ROADS UNDERPASSES
AND SMALL STREAMS AND
CREEKS FLOODED REPORTED BY
LAW ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Jul 4, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 62 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| Jul 4, 2:53 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 67 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| Jul 4, 3:33 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 4, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 56 min |
| Jul 4, 4:10 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jul 4, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 64 min |
| Jul 4, 4:32 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 4, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Jul 4, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 67 min |
| Jul 4, 6:07 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 58 min |
| Jul 4, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Jul 4, 6:49 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 56 min |
| Jul 4, 7:12 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.